Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 34, NWS Melbourne, FL

May 17, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 1994, 5:11 PM EDT for Brevard County, Florida. It was in force for 34 min.

The area

The counties it named.

The facts

Issued
May 17, 1994, 5:11 PM EDT (21:11 UTC)
Expired
May 17, 1994, 5:45 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 172112 RRA
SVRMLB
FLC009-FLZ501-172145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
511 PM EDT TUE MAY 17 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHERN BREVARD COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...MELBOURNE BEACH  TO  SEBASTIAN INLET
 
AT 510 PM..NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM
NEAR THE EAST COAST JUST NORTH OF GRANT. MOVEMENT WAS TO THE SOUTHEAST
AT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOATERS ON
THE COASTAL WATERS SHOULD SEEK SAFE HARBOR.
 
PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:38 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 17, 2:38 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT TUE MAY 17 1994

THE COLD FRONT NOW ACROSS NRN FL WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD TONIGHT THROUGH TOMORROW AS HEIGHTS GRADUALLY FALL
THROUGHOUT THE REGION. THE FRONT WILL CONTINUE TO BE THE FOCUS OF LOW
LEVEL MOISTURE CONVERGENCE AND ASSOCIATED SHOWER/TSTM ACTIVITY. AS
BEFORE...WE EXPECT A TIGHT MOISTURE GRADIENT ACROSS THE FORECAST AREA
ON WED...SO WHILE AREA 1 SHOULD DRY OUT ENOUGH TO ELIMINATE MENTION OF
POPS...THERE'S ENOUGH UNCERTAINTY ACROSS AREAS 2 AND 3 TO CONTINUE
MENTION OF WIDELY SCATTERED TO SCATTERED ACTIVITY. THE FRONT IS
EXPECTED TO CONTINUE DRIFTING FARTHER SOUTHWARD WED NIGHT INTO
THURSDAY...WHICH WILL ALLOW AREA 1 TO REMAIN DRY AND STILL LEAVE
ENOUGH DOUBT IN AREA 3 TO CONTINUE FORECAST OF WIDELY SCATTERED
COVERAGE.

THE EARLIER CONCERN FOR THE FUTURE MOVEMENT OF THE CUTOFF LOW OVER THE
NW GULF WILL BE DOWNPLAYED AS THE MODELS AGREE ON CONTINUING TO WEAKEN
THE SYSTEM INTO AN OPEN WAVE AND MOVE IT INTO THE FL STRAITS WED
EVENING. WHILE THE MODELS CAN HAVE TROUBLE HANDLING SYSTEMS OVER THE
OPEN GULF...THE LARGE SCALE HEIGHT FALLS OVER THE SOUTHEASTERN U.S.
WILL PROVIDE A DEFINITE PUSH TOWARDS THE SOUTHEAST...SO WE HAVE
CONFIDENCE IN THE MODEL FORECASTS.

@1...VOLUSIA LAKE
@2...SEMINOLE ORANGE OSCEOLA BREVARD INDIAN RIVER
@3...OKEECHOBEE MARTIN ST LUCIE

MCO 67/86 65/84 321
DAB 66/82 63/82 211
MLB 69/84 68/83 321

.MLB...NONE.

PETERSEN

In the hours before

Special weather statement, May 17, 3:17 PM EDT, 1 hour 54 minutes before
FLZ041-044-046-172020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS DEVELOPING NEAR THE VOLUSIA/SEMINOLE/LAKE
BORDER...

   AT 315 PM...NATIONAL WEATHER SERVICE RADAR IN MELBOURNE
INDICATED A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS EXTENDING
FROM MAYTOWN TO CASSIA AND THE OCALA NATIONAL FOREST. THE STRONGEST
THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHWEST OF
DELTONA. THIS ACTIVITY WAS DRIFTING SOUTHEAST 10 MPH...WHICH WILL
BRING HEAVY SHOWERS AND THUNDERSTORMS INTO LAKE MONROE AND SANFORD
BY 4:00 PM.

THUNDERSTORMS IN THIS AREA ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL HAIL.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PETERSEN
Special weather statement, May 17, 3:21 PM EDT, 1 hour 50 minutes before
FLZ041-044-046-172020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS DEVELOPING NEAR THE VOLUSIA/SEMINOLE/LAKE
BORDER...

   AT 315 PM...NATIONAL WEATHER SERVICE RADAR IN MELBOURNE
INDICATED A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS EXTENDING
FROM MAYTOWN TO CASSIA AND THE OCALA NATIONAL FOREST. THE STRONGEST
THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHWEST OF
DELTONA. THIS ACTIVITY WAS DRIFTING SOUTHEAST 10 MPH...WHICH WILL
BRING HEAVY SHOWERS AND THUNDERSTORMS INTO LAKE MONROE AND SANFORD
BY 4:00 PM.

THUNDERSTORMS IN THIS AREA ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL HAIL.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO ObR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PETERSEN
Special weather statement, May 17, 4:07 PM EDT, 1 hour 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-172110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
407 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF EAST CENTRAL
FLORIDA...

AT 405 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS EXTENDING FROM DELEON SPRINGS ACROSS NORTHERN
LAKE COUNTY TO LADY LAKE.AND OVER EASTERN SEMINOLE COUNTY NEAR
GENEVA. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH
AND DURING THE NEXT HOUR WILL CONTINUE TO BUILD ACROSS PARTS OF
VOLUSIA..LAKE..SEMINOLE AND ORANGE COUNTIES.

IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE CAPABLE
OF PRODUCING STRONG WIND GUSTS..DANGEROUS LIGHTNING..AND POSSIBLE
SMALL HAIL. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THE
THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER APPROACHES.

THE THUNDERSTORMS WILL CONTINUE TO WORK SOUTHEAST OVER THE
REMAINDER OF EAST CENTRAL FLORIDA DURING THE EARLY EVENING.
PERSONS IN EAST CENTRAL FLORIDA SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL RADIO OR TV FOR THE LATEST UPDATES.

PG
Special weather statement, May 17, 4:07 PM EDT, 1 hour 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-172110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
407 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF EAST CENTRAL
FLORIDA...

AT 405 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS EXTENDING FROM DELEON SPRINGS ACROSS NORTHERN
LAKE COUNTY TO LADY LAKE.AND OVER EASTERN SEMINOLE COUNTY NEAR
GENEVA. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH
AND DURING THE NEXT HOUR WILL CONTINUE TO BUILD ACROSS PARTS OF
VOLUSIA..LAKE..SEMINOLE AND ORANGE COUNTIES.

IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE CAPABLE
OF PRODUCING STRONG WIND GUSTS..DANGEROUS LIGHTNING..AND POSSIBLE
SMALL HAIL. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THE
THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER APPROACHES.

THE THUNDERSTORMS WILL CONTINUE TO WORK SOUTHEAST OVER THE
REMAINDER OF EAST CENTRAL FLORIDA DURING THE EARLY EVENING.
PERSONS IN EAST CENTRAL FLORIDA SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL RADIO OR TV FOR THE LATEST UPDATES.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:52 PM EDTSevere Thunderstorm WarningMLBLake53 min
May 17, 5:40 PM EDTSevere Thunderstorm WarningMLBOrange50 min
May 17, 7:12 PM EDTSevere Thunderstorm WarningMLBBrevard48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.